I created this treatment plan for our daycare so they had all of the information at hand should anything happen while Mac is at daycare.

We also had our nurse from Sick Kids Hospital come in and train the staff. As they become more comfortable it has been very important to stress to them to follow the plan strictly and to follow up with more training or to answer any questions they may have.

[Insert child’s name] PLAN – TYPE 1 DIABETES

DOB:

Weight:

Health Card:

Health Insurance:

Mother: [name and cell phone #]

Father: [name and cell phone #]

Other Guardian: [name and cell phone #]

Hospital: Sick Kids 416 813 7500

8-4 PM –Page Diabetes Nurse [name]

After 4pm –Page on call diabetes DR.

Other Contact:

[name and cell phone #]

[name and cell phone #]

Regular Protocol:

  1. If breakfast number was low may need to check BG 1 hour after drop-off
  2. No morning snack is to be given
  3. BG checked prior to lunch
    • Insulin is given based on scale or call parent
  4. 12-3pm nap
  5. When [insert name] wakes up after nap:
    1. check BG
    2. give snack (only give food provided as it is low to no carbohydrate and will not spike his blood sugars)
  6. BG checked again at 4:30pm
  7. Nothing more required unless [insert name] is showing symptoms – if in doubt check his BG levels

 

Emergency Steps:

If [insert name] is showing symptoms of fussiness, sweating, acting oddly –  check blood sugar immediately

Check blood sugar with glucose meter.

If HIGHER than 12 – Hyperglycemia (High Blood Sugar)

  • STEP 1.  Call parents for instructions

 

If LESS than 6 – Hypoglycemia (Low Blood Sugar)

STEP 1. Call parents & Treat immediately with a fast acting sugar or carbohydrate:

  • Dex tablet (in knapsack)
  • Sugar (1.5tsp in ¼ C water)

STEP 2. Check Glucose in 10-15min if still low treat again

STEP 3. Check Glucose in 10-15 min

  • If remains low and not responding to fast acting call 911
  • Prepare the Glucagon – let 9-1-1 know you have the syringe

 

Glucagon Emergency Kit for Severe Hypoglycemia

 *only use after 2 treatments of fast acting sugar do not work or if [insert name] is unconscious or unable to eat or drink

Step-by-Step Glucagon Instructions~ Contact emergency medical services 9-1-1 

  1. Inject the entire liquid contents of the syringe, into the small bottle. (Liquid into powder). Swirl contents in the bottle until mixture is fully dissolved.
  1. Use the same syringe, hold bottle upside down. Put the syringe into the bottle and withdraw all liquid.
  1. Turn the individual on their side as he/she may vomit.
  1. Inject the Glucagon syringe into the arm, leg or buttocks.
  1. If the individuals’ condition does not improve, a 2nd shot may be necessary.
  1. Once the individual is feeling better, a snack with carbohydrates and protein is suggested.

 

~ A Glucagon Emergency Kit consists of a syringe filled with liquid, which must to be mixed with a powder. The kit comes with all necessary ingredients.

~ It is only used in the case of a Severe Hypoglycaemic Emergency. Signs may include: disorientation, unconsciousness, seizures and an inability to swallow.

~ Anyone can be trained to administer this emergency shot. Detailed instructions are inside each kit.

~ Glucagon does NOT contain glucose or sugar. It is a natural hormone that sends a message to the liver or muscles to release stored sugar into the bloodstream.

~ If sugar storage is very low, one shot of Glucagon may not work-another shot may be needed. 

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s